Georgia, 2010

Hail and Damaging Wind in Georgia, August 26, 2010

August 26, 2010 · NWS CHS · 2 events in 1 county or zone

A stationary front was present over eastern Georgia during peak heating hours. An upper level trough began to round the southern periphery of a large longwave trough, thus forcing the front towards the East Coast during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A stationary front was present over eastern Georgia during peak heating hours. An upper level trough began to round the southern periphery of a large longwave trough, thus forcing the front towards the East Coast during the evening. As this occurred, a few thunderstorms developed and resulted in marginal hail and strong downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 26, 2:47 PM EST, 43 minutes earlier.

Area forecast discussion, Aug 26, 2:47 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT THU AUG 26 2010

.SYNOPSIS...
A WEAK STATIONARY FRONT WILL DISSIPATE OVER THE AREA THROUGH TONIGHT.
A BACKDOOR COLD FRONT WILL APPROACH FROM THE NORTH SATURDAY BEFORE
STALLING ALONG OR JUST SOUTH OF THE AREA LATE THIS WEEKEND. HIGH
PRESSURE WILL THEN CONTINUE TO BUILD FROM THE NORTH INTO THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A WEAK FRONT REMAINS STALLED WEST TO EAST ACROSS THE FORECAST AREA
WHILE A SUBTLE SURFACE WAVE CONTINUES TO SIT OFF THE SC COAST. THE
GREATEST CONVECTIVE COVERAGE HAS BEEN IN SOUTHERN SC DUE TO THE
SURFACE WAVE ENHANCING MOISTURE CONVERGENCE WITH THE SEABREEZE.
THE RUC INDICATES A WEAK VORT MAX ACROSS EAST CENTRAL GA MOVING
THROUGH THE FORECAST AREA EARLY THIS EVENING. WE HAVE YET TO SEE
ANY NOTICEABLE CONVECTION AS A RESULT OF THIS FEATURE BUT IT MAY
HELP TO ORGANIZE EXISTING CONVECTION THROUGH EARLY EVENING.
MAINTAINED CHANCE POPS THROUGH MID EVENING...FOLLOWED BY A
DIMINISHING TREND. WITH THE FRONT STALLED ACROSS THE AREA AND A
WEAK LOW PERSISTING OFF THE COAST...SCATTERED CONVECTION IS
POSSIBLE OVER THE COASTAL WATERS WITH A FEW SHOWERS POSSIBLE ALONG
THE COAST AFTER MIDNIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRIDAY...A TROUGH OF LOW PRESSURE WILL BEGIN TO SHIFT OFF THE
ATLANTIC SEABOARD AS A DEEP RIDGE OF HIGH PRESSURE OVER THE UPPER
MIDWEST SHIFTS TOWARDS THE EASTERN UNITED STATES. AS THE TROUGH
SHIFTS OFFSHORE...A WEAK H5 SHORTWAVE WILL GRADUALLY MAKE WAY THROUGH
THE SOUTHEAST. SHOWER/THUNDERSTORM DEVELOPMENT SEEMS PROBABLE AS
THIS FEATURE ENCOUNTERS A MODERATELY UNSTABLE ATMOSPHERE NEAR A
REMNANT FRONT OVER SOUTHEAST GEORGIA FRIDAY EVENING. HAVE THEREFORE
MAINTAINED ISOLATED SHOWERS/THUNDERSTORMS FRIDAY MORNING AND
SCATTERED SHOWERS/THUNDERSTORMS OVER SOUTHEAST GEORGIA FRIDAY
AFTERNOON/EVENING AS THE SHORTWAVE INTERACTS WITH CAPE VALUES
BETWEEN 1000 TO 2000 J/KG AND PWATS OF 1.5 TO 2 INCHES NEAR THE
VICINITY OF THE REMNANT FRONT. HIGH TEMPS WILL BE IN THE LOW
90S...UPPER 80S ALONG THE COAST. OVERNIGHT LOWS WILL BE AROUND
70...MID 70S ALONG THE COAST.

SATURDAY AND SUNDAY...A RIDGE OF HIGH PRESSURE WILL CONTINUE TO
BUILD OVER THE NORTHEAST THIS WEEKEND. AS THIS OCCURS...A BACKDOOR
COLD FRONT WILL APPROACH THE FORECAST AREA FROM THE NORTH. THIS
FRONT IS PROJECTED TO PUSH SOUTH OVER THE CAROLINAS SATURDAY NIGHT
THROUGH SUNDAY MORNING...AND THEN STALL OVER SOUTHEAST GEORGIA OR
JUST SOUTH OF OUR REGION SUNDAY AFTERNOON. OVERALL...HIGH TEMPS WILL
BE A DEGREE OR TWO COOLER SATURDAY AND SUNDAY AS THIS FRONT SHIFTS
THROUGH THE SOUTHEAST AND SFC WINDS BECOME NORTHEAST. HIGH TEMPS ARE
EXPECTED TO BE IN THE UPPER 80S...OR AROUND 90 FOR INLAND GEORGIA
ZONES. A SOLID 10 TO 15 MPH WIND FROM THE NORTHEAST IS ANTICIPATED
AS THE PRESSURE GRADIENT ENHANCES OVER THE SOUTHEAST WHILE THE
BACKDOOR COLD FRONT SHIFTS SOUTH...WHICH WILL LOWER TEMPS AS
COOL DRY AIR ADVECTS OVER THE AREA DURING OVERNIGHT PERIODS. LOW
TEMPS WILL BE IN THE MID 60S...LOW/MID 70S ALONG THE COAST.

WIDESPREAD PRECIP ACTIVITY IS NOT ANTICIPATED WITH THIS FRONT AS MID
AND UPPER LVL DRY AIR PERSIST OVER THE WEEKEND. HOWEVER...HAVE
MAINTAINED ISOLATED SHOWERS/THUNDERSTORMS FOR EXTREME SOUTHEAST
PORTIONS OF SOUTH CAROLINA AND SCATTERED SHOWERS/THUNDERSTORMS OVER
SOUTHEAST GEORGIA SATURDAY WHILE PWATS AROUND 1.5 INCHES AND CAPE
VALUES BETWEEN 500 TO 1000 J/KG REMAIN ALONG OR JUST SOUTH OF THE
STALLING COLD FRONT. CHANCES OF PRECIP WILL BE FURTHER REDUCED
SUNDAY AS INSTABILITY DECREASES WITH THE STALLING FRONT DRIFTING
FURTHER SOUTH OVER EXTREME SOUTHEAST GEORGIA AND NORTHERN FLORIDA.
HAVE ONLY MAINTAINED ISOLATED SHOWERS FOR SOUTHERN ZONES IN GEORGIA
SUNDAY AFTERNOON CLOSER TO THE VICINITY OF THE STALLING FRONT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE EXPANSIVE DEEP LAYERED RIDGE OVER THE EASTERN SEABOARD IS EXPECTED
TO MAINTAIN BELOW CLIMO POPS OVER MUCH OF THE REGION WITH TEMPERATURES
RUNNING JUST A BIT OVER CLIMO DESPITE SOME ONSHORE FLOW. THE MAIN
QUESTION IS WHETHER ANY MOISTURE WILL BUCKLE N INTO S GEORGIA FROM
THE SE AT ANY POINT INTO MID WEEK. SINCE MOST GUIDANCE IS IN AGREEMENT
WITH THE PATTERN...WE MAINTAINED A GENERALLY DRY FORECAST.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SCATTERED CONVECTION WILL CONTINUE TO FIRE DURING THE AFTERNOON AS
THE SEABREEZE MOVES INLAND AND A WEAK SHORTWAVE MOVES IN FROM THE
WEST. MOISTURE CONVERGENCE AXIS CURRENTLY ACROSS SOUTHERN SC
INDICATES THE BEST CHANCE FOR TSRA WILL BE AT CHS. WENT OUT ON A
LIMB AND INCLUDED TWO HOURS OF TSRA IN A TEMPO GROUP AT CHS BASED
ON THE AXIS OF CONVECTION JUST WEST OF THE FIELD. QUITE A BIT LESS
ACTIVITY HAS DEVELOPED THUS FAR IN SOUTHEAST GA ALTHOUGH WE WILL
MAINTAIN CB AT SAV DUE TO A SLIGHT RISK FOR STORMS. OVERNIGHT...
WEAK NORTHEAST FLOW AND FAIRLY MOIST LOW LEVELS WILL FAVOR MVFR
FOG AT BOTH SITES.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR CIGS/VSBYS ARE POSSIBLE
DURING ISOLATED THUNDERSTORMS FRIDAY AFTERNOON AS A WEAK COLD FRONT
APPROACHES FROM THE NORTHWEST. BRIEF MVFR CIGS/VSBYS REMAIN POSSIBLE
OVER THE SAV TERMINAL AS ISOLATED SHOWERS/THUNDERSTORMS DEVELOP
ALONG A BACKDOOR COLD FRONT SATURDAY EVENING. VFR CONDITIONS WILL
THEN PREVAIL AS DRY HIGH PRESSURE SETTLES OVER THE REGION INTO EARLY
NEXT WEEK.

&&

.MARINE...
A WEAK PRESSURE PATTERN WILL PERSIST THROUGH TONIGHT AS A FRONT
REMAINS STALLED NEAR THE WATERS. NE FLOW AROUND 10 KT WILL PERSIST
OVER THE SC WATERS WHILE A WEAK ESE FLOW EXPECTED ACROSS THE GA
WATERS.

CONDITIONS WILL REMAIN BELOW SCA CRITERIA FRIDAY BEFORE A MAJOR
CHANGE IN THE FORECAST OCCURS THAT WILL RAPIDLY DETERIORATE MARINE
CONDITIONS THIS WEEKEND. A BACKDOOR COLD FRONT WILL APPROACH THE
WATERS FROM THE NORTH AS A WEDGE OF HIGH PRESSURE DEVELOPS OVER THE
NORTHEASTERN UNITED STATES. AS THIS BACKDOOR FRONT SHIFTS THROUGH
THE WATERS SATURDAY...AN ENHANCED PRESSURE GRADIENT WILL
SIGNIFICANTLY INCREASE NORTHEAST WINDS SATURDAY NIGHT THROUGH
SUNDAY. IN ADDITION TO A PERSISTENT NORTHEAST/EAST FLOW...SWELL FROM
DISTANT HURRICANE DANIELLE WILL HAVE A INCREASING IMPACT OVER ALL
COASTAL WATERS.

SCA CONDITIONS APPEAR LIKELY FROM SATURDAY AFTERNOON THROUGH
SUNDAY AS SFC WINDS APPROACH 20 TO 25 KNOTS AND SEAS CONTINUE TO
BUILD FROM 3 TO 5 FEET UP TO 7 TO 10 FEET. HIGHEST WINDS/SEAS WILL
BE BEYOND 20 NM FROM THE SOUTH CAROLINA AND GEORGIA COASTS...BUT 7
FEET SEAS ARE PROBABLE FOR WATERS JUST WITHIN 20 NM OF THE COAST.
CONDITIONS WILL BEGIN TO IMPROVE BY MONDAY MORNING AS THE ENHANCED
PRESSURE GRADIENT ALONG THE STALLING BACKDOOR FRONT SHIFTS SOUTH OF
OUR WATERS. SWELL HOWEVER...SHOULD STILL BE SUFFICIENT ENOUGH TO
PRODUCE SEAS OVER 6 FT FOR OUTER GEORGIA WATERS...THUS SCA/S MAY BE
ONGOING THROUGH EARLY NEXT WEEK FOR WATERS BEYOND 20 NM.

RIP CURRENTS...THE COMBINATION OF THE STRONGER ONSHORE WINDS
DEVELOPING BY SATURDAY AND AN INCREASE IN SWELLS AS A RESULT OF THE
COMBINATION OF PERSISTENT ONSHORE WINDS AND DISTANT HURRICANE
DANIELLE WILL LEAD TO AN ENHANCED RISK OF RIP CURRENTS AT THE
BEACHES THIS WEEKEND. WILL CONTINUE HIGHLIGHTING THIS RISK WITH
MENTION IN THE HAZARDOUS WEATHER OUTLOOK /HWO/.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL/DPB
Hazardous weather outlook, Aug 26, 2:35 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
335 AM EDT THU AUG 26 2010

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-270900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
335 AM EDT THU AUG 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-270900-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
335 AM EDT THU AUG 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RIP CURRENTS...THE COMBINATION OF MODERATE TO STRONG ONSHORE WINDS
AND BUILDING SWELLS GENERATED BY HURRICANE DANIELLE WILL RESULT
IN AN ENHANCED RISK OF RIP CURRENTS AT AREA BEACHES BEGINNING THIS
UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 26, 1:27 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
227 PM EDT THU AUG 26 2010

GAZ101-SCZ047-261900-
EFFINGHAM-INLAND JASPER-
227 PM EDT THU AUG 26 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES THROUGH 300 PM EDT...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BERRYVILLE...MOVING EAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CLYO...EBENEZER...STILLWELL...SWITZERLAND...TARBORO AND TILLMAN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3264 8106 3238 8096 3233 8132 3250 8139
TIME...MOT...LOC 1827Z 251DEG 5KT 3244 8125
Special weather statement, Aug 26, 2:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EDT THU AUG 26 2010

SCZ048-051-262045-
BEAUFORT-COASTAL JASPER-
355 PM EDT THU AUG 26 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES THROUGH 445 PM EDT...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CAT ISLAND...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BEAUFORT...BLUFFTON...CALAWASSIE ISLAND...FOLLY FIELD...FOREST
BEACH...FRIPP ISLAND...HILTON HEAD AIRPORT...HILTON HEAD ISLAND...
LADYS ISLAND...LEMON ISLAND...PARRIS ISLAND...PORT ROYAL AND ROSE
HILL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3223 8078 3220 8081 3213 8083 3212 8084
      3235 8094 3247 8063 3240 8049 3237 8050
      3238 8047 3236 8043 3233 8045 3235 8048
      3233 8045 3231 8045 3227 8058 3228 8058
      3214 8073 3210 8082
TIME...MOT...LOC 1955Z 336DEG 8KT 3236 8066
Special weather statement, Aug 26, 3:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT THU AUG 26 2010

GAZ118-119-262115-
COASTAL CHATHAM-INLAND CHATHAM-
421 PM EDT THU AUG 26 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY
THROUGH 515 PM EDT...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LIBERTY CITY...MOVING SOUTHWEST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BURROUGHS...GARDEN CITY...I-16/I-95 INTERCHANGE...ISLE OF HOPE...
POOLER...PORT WENTWORTH...SANDFLY...SAVANNAH AIRPORT...SAVANNAH...
THUNDERBOLT...VERNONBURG...WHITE BLUFF AND WINDSOR FOREST...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3188 8113 3189 8110 3191 8114 3189 8114
      3192 8122 3203 8133 3218 8120 3203 8101
      3201 8100 3201 8102 3200 8101 3191 8107
      3190 8110 3188 8109 3187 8111
TIME...MOT...LOC 2021Z 026DEG 5KT 3205 8115

The radar

The Charleston,SC radar (KCLX), 67 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chatham

When
August 26, 3:30 PM EST to 3:31 PM EST
Where
Chatham County, 2.15 mi SSE of Fernwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.070, -81.190

A trained spotter reported dime to penny size hail.

Thunderstorm Wind, Chatham

When
August 26, 3:52 PM EST to 3:53 PM EST
Where
Chatham County, 0.69 mi S of Williams
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.090, -81.250

The public reported a wooden fence and several large limbs blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252407, 252412.